Texas, 2008Tornadoes and Hail in Texas, May 5 to 7, 2008
May 5 to 7, 2008 · NWS MAF · 12 events in 4 counties and zones
The combination of strong west winds behind the dryline and moist southeast surface flow resulted in strong storms throughout the area. Initial thunderstorm development occurred along this boundary, which was located from Carlsbad, southward through Fort Stockton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of strong west winds behind the dryline and moist southeast surface flow resulted in strong storms throughout the area. Initial thunderstorm development occurred along this boundary, which was located from Carlsbad, southward through Fort Stockton. Additional upper level atmospheric support was provided by a passing upper level disturbance. The strength of thunderstorms was increased by having a moderately unstable and high wind shear environment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 5, 2:48 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, May 5, 2:48 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT MON MAY 5 2008
.UPDATE...
HAVE UPDATED PRODUCTS TO REFLECT SVR TSTM WATCH 263 TIL 9 PM CDT
FOR SRN PB AND ALL OF THE TRANS PECOS.
&&
.PREV DISCUSSION... /ISSUED 302 PM CDT MON MAY 5 2008/
DISCUSSION...
ACTIVE WEATHER PATTERN THE NEXT FEW DAYS COURTESY OF A LARGE
UPPER LEVEL LOW OFF THE BAJA PENINSULA THIS AFTERNOON. DEEP
SURFACE LAYER OF MOISTURE COMBINED WITH SURFACE HEATING FROM
ERODING CLOUDS WILL DESTABILIZE MUCH OF THE PERMIAN BASIN LATE
THIS AFTERNOON...BUT I BELIEVE IT WILL BE WEAK IMPULSES THIS
EVENING COMBINED WITH A DEVELOPING LOW LEVEL JET THAT WILL GET
MOST OF THE CONVECTION STARTED AND CONTINUE INTO THE EARLY MORNING
HOURS. TONIGHTS CONVECTION WILL STABILIZE THINGS TUE MORNING INTO
THE AFTERNOON BEFORE ANOTHER ROUND STARTS TOMORROW EVENING. THE
GFS HAS CHANGED ITS HANDLING OF THIS SYSTEM FROM YESTERDAY
BRINGING A STRONGER UPPER JET INTO WEST TEXAS. THIS COMBINED WITH
UPPER DIFFLUENCE AND A SHARPENING DRYLINE FOR LOW LEVEL
CONVERGENCE COULD MAKE SEVERE WEATHER CHANCES TOMORROW EVEN
GREATER THAN TODAY. GENERALLY UPPED POPS TONIGHT AND TOMORROW
NIGHT TO CORRESPOND WITH THIS REASONING.
THE UPPER LOW MOVES ACROSS WEST TEXAS BRINGING DRY AIR EAST ACROSS
THE ENTIRE CWA. THE LATEST GFS HAS CHANGED THE PATH OF THE LOW
BRINGING IT FURTHER SOUTH ACROSS LUBBOCK AS OPPOSED TO YESTERDAY
WHEN IT TOOK IT ACROSS THE TEXAS PANHANDLE. THE PATH OF THIS LOW
WILL DETERMINE WIND SPEEDS ON WEDNESDAY...BUT FOR NOW IT STILL
LOOKS LIKE RED FLAG CRITERIA WILL BE MET THOUGH IT IS NOT AS
PROMISING AS IT WAS YESTERDAY. A WEAK FRONT TRIES TO MOVE IN
BEHIND THE UPPER LOW THURSDAY BUT WILL PULL UP STATIONARY ACROSS
THE PB AND MOVE BACK NORTHWARD. GFS AND ECMWF BOTH POINT TO A
FRONTAL PASSAGE ON SUNDAY WHICH WILL BRING ONLY A BRIEF COOLING IN
TEMPS.
HENNIG
FIRE WEATHER...
FAIRLY MOIST CONDITIONS PREVAILED ACROSS SOUTHEAST NEW MEXICO AND
WEST TEXAS THIS AFTERNOON AS GUSTY SOUTHEAST WINDS PREVAILED MOST
LOCATIONS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN THIS AFTERNOON...THEN MOVE EASTWARD THIS EVENING.
SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS...ALONG WITH LOCALLY HEAVY RAINFALL.
RECOVERY TONIGHT WILL BE GOOD OR BETTER AREAWIDE AS SOUTHEAST WINDS
PERSIST OVER THE REGION...BUT MORE SOUTHERLY WINDS OVER THE HIGHER
TERRAIN MAY ALLOW FOR DECREASING RH/S LATE THERE. WINDS WILL BECOME
MORE SOUTHWESTERLY OVER THE HIGHER TERRAIN BY TUESDAY AFTERNOON...
WHICH WILL RESULT IN MINIMUM AFTERNOON RH/S DROPPING TO 10 TO 15
PERCENT FROM THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO
PLAINS...SOUTH THROUGH THE UPPER TRANS PECOS...VAN HORN AREA AND
MARFA PLATEAU. WIND SPEEDS COULD EXCEED 20 MPH IN THESE AREAS...SO
WILL ISSUE A FIRE WEATHER WATCH FROM 06/18Z UNTIL 07/03Z.
AS AN UPPER LEVEL STORM SYSTEM MOVES EAST ACROSS THE AREA TUESDAY
NIGHT...WEST WINDS WILL INCREASE AND PUSH DRIER AIR EASTWARD ACROSS
THE AREA. AT THIS TIME...IT APPEARS RECOVERY WILL BE VERY POOR TO
POOR BUT RH/S WILL GENERALLY BE 15 TO 25 PERCENT. DUE TO THE
POSSIBILITY OF RAIN TONIGHT AND TUESDAY NIGHT...AND WHAT APPEARS TO
BE MARGINALLY LOW RH/S...WILL ALLOW SUBSEQUENT SHIFTS TO ASCERTAIN
WHETHER A FIRE WEATHER WATCH MAY BE NEEDED FOR THE REST OF TUESDAY
NIGHT. THE FIRE WEATHER WATCH FOR ALL SOUTHEAST NEW MEXICO AND WEST
TEXAS WILL REMAIN IN EFFECT WEDNESDAY AS WEST WINDS WILL INCREASE
AREAWIDE AND MINIMUM AFTERNOON RH/S OF 15 PERCENT OR BELOW ARE
EXPECTED AREAWIDE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 9 AM TO 6 PM MDT WEDNESDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM 12 PM TO 9 PM MDT TUESDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...FIRE WEATHER WATCH FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM
MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
FIRE WEATHER WATCH FROM 1 PM CDT /12 PM MDT/ TO 10 PM CDT /9 PM
MDT/ TUESDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...MARFA
PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
AND HIGHWAY 54 CORRIDOR.
&&Hazardous weather outlook, May 5, 11:27 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1227 PM CDT MON MAY 5 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061730-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1227 PM CDT MON MAY 5 2008 /1127 AM MDT MON MAY 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF SOUTHEAST
NEW MEXICO AND WEST TEXAS FROM LATE THIS AFTERNOON THROUGH MUCH OF
THE NIGHT. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY AFTERNOON AND
TUESDAY NIGHT. SOME OF THE STORMS THAT DEVELOP COULD PRODUCE VERY
LARGE HAIL...DAMAGING WINDS...IF NOT AN ISOLATED TORNADO OR TWO.
LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT.
ON WEDNESDAY...GUSTY WEST WINDS ARE EXPECTED TO AFFECT THE FORECAST
AREA...WHICH WILL ALLOW FOR DRIER CONDITIONS. FIRE WEATHER WILL BE
A CONCERN WEDNESDAY...ESPECIALLY ACROSS AREAS THAT DO NOT RECEIVE
RAIN TODAY OR TUESDAY. A FIRE WEATHER WATCH IS IN EFFECT ACROSS
ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS FROM 10 AM UNTIL 7 PM
CDT WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING...
AND AGAIN TUESDAY AFTERNOON AND EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Event by event
9 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Pecos
- When
- May 5, 4:25 PM CST to 4:27 PM CST
- Where
- Pecos County, 2 mi ENE of Imperial to 4 mi NE of Imperial
- Rating
- EF0
- Path length
- 2.28 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 31.281, -102.649
A brief tornado was reported by a trained spotter and relayed by local media. No damage was reported.
Tornado, Crane
- When
- May 5, 4:59 PM CST to 5:02 PM CST
- Where
- Crane County, 7 mi W of Crane to 6.5 mi WNW of Crane
- Rating
- EF0
- Path length
- 2.68 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 31.400, -102.469
Local law enforcement relayed a trained spotter report of a tornado west of Crane. No damage was reported.
Hail, Gaines
- When
- May 6, 3:57 PM CST to 4:10 PM CST
- Where
- Gaines County, 13.73 mi SSE of Seminole
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.540, -102.550
Hail, Ward
- When
- May 6, 3:57 PM CST to 4:10 PM CST
- Where
- Ward County, 1.37 mi ENE of Grandfalls
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.340, -102.850
Hail, Gaines
- When
- May 6, 4:34 PM CST to 4:40 PM CST
- Where
- Gaines County, 11 mi SSW of Seminole Arpt
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 32.573, -102.802
Hail 1.5 inches in size fell along Farm to Market Road 2885.
Thunderstorm Wind, Gaines
- When
- May 6, 4:35 PM CST to 4:40 PM CST
- Where
- Gaines County, 8.25 mi E of Loop
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 32.920, -102.278
Powerlines were downed by strong thunderstorm winds in the Ashmore community.
Hail, Pecos
- When
- May 6, 4:40 PM CST to 4:50 PM CST
- Where
- Pecos County, 5.36 mi E of Imperial Res
- Measured
- 4.25 in hail
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 31.280, -102.780
Windows were knocked out by softball sized hail between Imperial and Grandfalls.
Hail, Gaines
- When
- May 6, 4:45 PM CST to 5:00 PM CST
- Where
- Gaines County, 13.5 mi NNE of Seminole
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.901, -102.561
Penny to half dollar sized hail fell along Farm to Market Road 1429.
Hail, Crane
- When
- May 6, 4:49 PM CST to 5:05 PM CST
- Where
- Crane County, 1.5 mi SSW of Crane
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 31.380, -102.360
Quarter to golfball sized hail fell in Crane.
Hail, Gaines
- When
- May 6, 5:00 PM CST to 5:10 PM CST
- Where
- Gaines County, Loop
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 32.920, -102.420
Hail, Crane
- When
- May 6, 5:30 PM CST to 5:40 PM CST
- Where
- Crane County, 0.69 mi S of Crane
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 31.390, -102.350
Hail, Gaines
- When
- May 7, 12:30 AM CST to 12:40 AM CST
- Where
- Gaines County, 4.84 mi S of Seminole
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.650, -102.650
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, May 5 to 7, 2008$3.0 million · 2.75 in hail · 18 events
- Hail in Kansas, May 5, 2008$204,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Kansas, May 5, 2008$10,000 · 4.25 in hail · 41 events
- Hail and Damaging Winds in Kansas, May 5, 2008$25,000 · 1.75 in hail · 20 events
- Hail and Damaging Wind in New Mexico, May 5, 2008$25,000 · 4.25 in hail · 7 events
- Hail and Damaging Winds in Texas, May 5 to 6, 2008$15,000 · 1.75 in hail · 8 events
- Flash Flood in Texas, May 5, 2008$20,000 · 1 event
- Flash Flood and Hail in Oklahoma, May 5, 20081.75 in hail · 13 events
- Frost and Freeze in New York, May 5, 200812 events
- Hail in Kansas, May 5, 20081.75 in hail · 10 events
- Hail in North Carolina, May 5, 20080.88 in hail · 7 events
- Hail in Texas, May 5, 20081 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91811, 91812, 91801, 91802, 91803, 91810, 91804, 91805, 91806, 91807, 91808, 91809.